Heavy Snow, Northwest Deserts
- When
- February 9, 11:00 AM MST to February 10, 1:00 AM MST
- Where
- Northwest Deserts forecast zone
- Reported by
- Emergency Manager
Twenty-five inches of snow fell at Hualapai Mountain Park.
Another cold storm system brought widespread heavy snow to Mohave County Arizona.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
Another cold storm system brought widespread heavy snow to Mohave County Arizona.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Feb 9, 9:30 AM MST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
830 AM PST MON FEB 9 2009
.SYNOPSIS...A PACIFIC STORM WILL MOVE ACROSS THE AREA TODAY
PRODUCING SCATTERED RAIN SHOWERS IN THE DESERTS WITH NUMEROUS SNOW
SHOWERS IN THE MOUNTAINS. AFTER A BRIEF BREAK IN THE
ACTION...ANOTHER STORM WILL MOVE OVER THE AREA LATE WEDNESDAY INTO
THURSDAY.
&&
.UPDATE...LEADING BAND OF PRECIPITATION MOVING INTO MOHAVE COUNTY
PRETTY INTENSE WITH SOME THUNDERSTORMS INCLUDED. DECIDED TO MAKE
WINTER WEATHER ADVISORY FOR MOHAVE COUNTY EFFECTIVE IMMEDIATELY.
ALSO DECIDED TO INCLUDE LINCOLN COUNTY WHERE MODELS INDICATE SOME
DECENT QPF. LINCOLN COUNTY SO REPORTED 1 INCH OF SNOW IN PIOCHE WITH
QUITE A BIT OF WIND AND ICY ROADS. CONDITIONS WILL LIKELY WORSEN AS
COLD POOL/TROUGH MOVES OVER THE AREA. -HARRISON-
&&
.PREV DISCUSSION...440 AM PST MON FEB 9...SHORT TERM...A VIGOROUS
STORM SYSTEM WILL BRING ANOTHER ROUND OF PRECIPITATION ACROSS THE
FORECAST AREA TODAY. THIS SYSTEM IS MUCH COOLER ALOFT THAN THE
PREVIOUS ONE...SO EXPECTING MORE EMBEDDED THUNDERSTORM ACTIVITY.
LATEST MODEL PROGS INDICATE NEGATIVE LIS BY THIS
AFTERNOON....ESPECIALLY OVER MOHAVE COUNTY. WITH THIS IN
MIND...DECIDED TO ISSUE A WINTER WEATHER ADVISORY FOR MOHAVE COUNTY.
WHILE MOISTURE MAY BE SLIGHTLY LESS THAN THE PREVIOUS SYSTEM...THE
EXPECTED CONVECTIVE ACTIVITY WILL LIKELY ENHANCE SNOWFALL RATES TO
OVER AN INCH AN HOUR AT TIMES. MODEL PROGS SHOW LIS DIPPING BELOW -2
THIS AFTERNOON...WITH DECENT Q VECTOR DIVERGENCE ACROSS MOHAVE
COUNTY. ELSEWHERE...SNOW SHOWERS ARE LIKELY TODAY...BUT WITHOUT
CONVECTIVE ENHANCEMENT...COULD NOT SEE ACCUMULATIONS REACHING
ADVISORY LEVELS. BY TUESDAY MORNING...RIDGING WILL BEGIN TO BUILD IN
FROM THE WEST...BRINGING A QUICK PERIOD OF BENIGN WEATHER BEFORE THE
NEXT SYSTEM MOVES OVER THE AREA ON THURSDAY.
STRONG SOUTHWEST WINDS ARE EXPECTED TODAY AT MOST LOCATIONS WITH
THIS SYSTEM...WITH 700MB WINDS PROGGED AT ALMOST 50KTS ACROSS THE
SOUTHERN PORTION OF THE CWA. STRONGEST WINDS WILL BE ACROSS SAN
BERNARDINO COUNTY...WHERE A WIND ADVISORY IS CURRENTLY IN EFFECT.
MAY NEED TO LOOK AT EXTENDING THIS ADVISORY A LITTLE FURTHER INTO
THIS EVENING. LASTLY...DOWNSLOPE WINDS REMAIN A GOOD POSSIBILITY
THIS MORNING LEE OF THE SPRING MOUNTAIN RANGE...REACHING AS FAR DOWN
AS RED ROCK CANYON. RIDGETOP WINDS ARE CURRENTLY VERY STRONG...AND
ACTUALLY DECREASE ABOVE RIDGETOP. THIS GIVES US NEGATIVE WIND SHEAR
AND THE POTENTIAL FOR DOWNSLOPE WINDS. A WIND ADVISORY WAS
ISSUED...AND IS VALID UNTIL 16Z.
.LONG TERM...LITTLE CHANGES MADE TO THE EXTENDED FORECAST AS AN
ACTIVE PATTERN REMAINS. THERE ARE SOME TIMING DIFFERENCES IN THE
MODELS AS THE GFS SEEMS TO BE ABOUT 6-12 HOURS QUICKER THAN THE
ECMWF WITH THE TWO MAIN SHORTWAVES MOVING INTO THE CWA THURSDAY AND
SATURDAY. SYSTEM ON THURSDAY IS EXPECTED TO MOVE THROUGH RATHER
QUICKLY AND DOES NOT APPEAR TO HAVE A SIGNIFICANT MOISTURE TAP...SO
MOST OF THE PRECIPITATION SHOULD BE CONFINED TO THE UPPER ELEVATIONS
WITH LIGHT AMOUNTS IN THE VALLEYS. THE SATURDAY SYSTEM LOOKS TO BE
IN BETTER POSITION FOR A GOOD MOISTURE TAP AS THE LOW TAKES A
SLIGHTLY MORE SOUTHERLY TRACK. ALSO...THIS LOW IS DEEPER WITH
SUFFICIENT COLD AIR ALOFT FOR POSSIBLE LOW TOPPED THUNDERSTORMS.
THIS SYSTEM IS ALSO EXPECTED TO REMAIN OVER THE CWA INTO MONDAY
BRINGING A PROLONGED CHANCE OF PRECIPITATION TO THE AREA.
&&
.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS 10-15KTS WITH GUSTS
AROUND 25KTS WILL CONTINUE THROUGH THIS MORNING AS THE NEXT PACIFIC
STORM SYSTEM APPROACHES THE AREA. THIS NEXT SYSTEM WILL BE QUICKER
TO MOVE ACROSS THE VALLEY TODAY...BUT AIR ALOFT WITH BE QUITE
COLD...SO SCATTERED SHOWERS AND LOW TOPPED THUNDERSTORMS ARE
POSSIBLE.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...STRONG SOUTHWEST WINDS AND SCATTERED SHOWERS WITH
EMBEDDED THUNDERSTORMS WILL ACCOMPANY THE NEXT STORM SYSTEM TO MOVE
ACROSS THE AREA TODAY. LOW LEVEL WINDS WILL BE QUITE STRONG WITH
THIS SYSTEM...MAKING MODERATE OR GREATER MECHANICAL TURBULENCE
LIKELY. CONDITIONS WILL IMPROVE EARLY THIS EVENING FROM WEST TO
EAST.
&&
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER WEATHER ADVISORY UNTIL 2 AM PST TUESDAY FOR NVZ015.
AZ...WINTER WEATHER ADVISORY UNTIL 3 AM MST TUESDAY FOR AZZ001-003.
CA...WINTER WEATHER ADVISORY UNTIL 10 AM PST THIS MORNING FOR CAZ519.
WIND ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR CAZ523.
&&
KENNEDY/GORELOW
HTTP://WEATHER.GOV/LASVEGASHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 513 AM PST MON FEB 9 2009 AZZ001>003-036-CAZ519>527-NVZ014>022-100800- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 513 AM PST MON FEB 9 2009 /613 AM MST MON FEB 9 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT A STRONG STORM SYSTEM WILL SWING ACROSS THE SOUTHERN GREAT BASIN TODAY AND BRING NUMEROUS LOW ELEVATION SHOWERS / HIGH ELEVATION SNOW SHOWERS....AND EMBEDDED THUNDERSTORMS. SNOW LEVELS WILL DROP TO 3500 FEET OR BELOW BY TONIGHT. SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE...ESPECIALLY OVER MOHAVE COUNTY WHERE CONVECTIVE ACTIVITY IS MOST LIKELY. STRONG SOUTHWEST WINDS ARE EXPECTED AREAWIDE TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A BRIEF BREAK BETWEEN STORMS WILL OCCUR TUESDAY AND WEDNESDAY BEFORE TWO ADDITIONAL COLD PACIFIC STORMS KEEP UNSETTLED WEATHER OVER THE REGION THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
4 heavy snow. Local standard time, as filed.
Twenty-five inches of snow fell at Hualapai Mountain Park.
Sixteen inches of snow fell at Diamond M Ranch (5480').
Fourteen inches of snow fell at Peach Springs (4780').
Eight inches of snow fell at Kingman (4377'). An inch of snow accumulated as low as 3000 feet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149965, 149967, 149969, 149972.